Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 29, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 23, 2022, 12:39 AM CDT for Morton County, Stanton County, Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2022, 12:39 AM CDT (05:39 UTC)
- Expired
- Apr 23, 2022, 1:45 AM CDT
- In force
- 66 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Morton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 174 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 1:23 AM CDT | TSTM WND GST 62 | 9 Nw Wilburton, KS | MESONET STATION CGLK1 CIMARRON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 5:58 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1942 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1404 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 10.1
The text
As transmitted.
653 WUUS53 KDDC 230539 SVRDDC KSC129-187-230645- /O.NEW.KDDC.SV.W.0029.220423T0539Z-220423T0645Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 1239 AM CDT Sat Apr 23 2022 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Morton County in southwestern Kansas... Stanton County in southwestern Kansas... * Until 145 AM CDT. * At 1238 AM CDT, severe thunderstorms were located along a line extending from 16 miles northwest of Manter to 15 miles north of Keyes, moving east at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Elkhart, Johnson City and Big Bow. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3699 10204 3774 10204 3774 10154 3699 10160 TIME...MOT...LOC 0538Z 288DEG 24KT 3772 10206 3703 10223 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ RUSSELL
3 follow-up statements
114 WWUS53 KDDC 230615 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 115 AM CDT Sat Apr 23 2022 KSC129-187-230645- /O.CON.KDDC.SV.W.0029.000000T0000Z-220423T0645Z/ Morton KS-Stanton KS- 115 AM CDT Sat Apr 23 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR MORTON AND STANTON COUNTIES... At 115 AM CDT, severe thunderstorms were located along a line extending from near Johnson City to near Elkhart, moving east at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Elkhart, Johnson City, Rolla, Manter, Richfield, Wilburton and Big Bow. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3699 10202 3774 10184 3774 10154 3699 10160 TIME...MOT...LOC 0615Z 288DEG 24KT 3765 10178 3696 10195 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ HOVORKA
959 WWUS53 KDDC 230632 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 132 AM CDT Sat Apr 23 2022 KSC129-187-230645- /O.CON.KDDC.SV.W.0029.000000T0000Z-220423T0645Z/ Morton KS-Stanton KS- 132 AM CDT Sat Apr 23 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR EASTERN MORTON AND EASTERN STANTON COUNTIES... At 132 AM CDT, severe thunderstorms were located along a line extending from near Johnson City to near Elkhart, moving east at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Rolla, Big Bow and Wilburton. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3699 10183 3774 10164 3774 10154 3699 10160 TIME...MOT...LOC 0632Z 288DEG 24KT 3762 10167 3693 10184 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ HOVORKA
550
WWUS53 KDDC 230638
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
138 AM CDT Sat Apr 23 2022
KSC129-187-230648-
/O.EXP.KDDC.SV.W.0029.000000T0000Z-220423T0645Z/
Morton KS-Stanton KS-
138 AM CDT Sat Apr 23 2022
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MORTON AND EASTERN
STANTON COUNTIES WILL EXPIRE AT 145 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Kansas.
LAT...LON 3699 10183 3774 10164 3774 10154 3699 10160
TIME...MOT...LOC 0638Z 288DEG 24KT 3761 10163 3692 10180
$$
HOVORKAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 12:03 AM CDT, 36 minutes earlier.
Area forecast discussion, Apr 23, 12:03 AM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1203 AM CDT Sat Apr 23 2022 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Saturday) Issued at 1224 PM CDT Fri Apr 22 2022 17Z obs showing a robust area of moisture across southwest Kansas with dewpoints in the 60s from LBL to GCK on east with 50 dewpoints to the Colorado border. Dryline is positioned from North Platte, Nebraska to Springfield, Colorado. Surface wind speeds are sustained 30 mph with gusts over 40 mph. A large longwave trough is moving into the desert southwest with a deepening surface low in northeast Colorado. Tonight...models are still suggesting two rounds of storms with the first round developing along a dryline after 6 PM and a second round developing along a cold front and shortwave trough after midnight. With good mixing today the dryline should be sharp as it moves into western Kansas with an increasing LLJ after 00Z. This will produce clockwise hodographs and with CAPE values over 2000 j/kg and over 40 kts bulk shear any storms that develop will have the capability of hail 2 inches or larger as they start out as discrete supercell. With the strong wind speeds at 850 mb the potential for strong winds with the mixing will also be possible (as the wind speeds even without the storms could be close to severe levels late this afternoon). Storms could easily produce 70-80 mph gusts. With the high LCLs forecast even though the low level shear will be good...the tornado outlook with LP dryline supercells tonight is not as great. The other possibility is with the LP supercells of dry lightning strikes that could add a fire danger on top of the severe danger as it looks like the rainfall at least initially with the storms won't be much. What may inhibit initiation on the dryline will be the warm mid level temperatures (+10 to +11 C 700 mb temps). Later tonight as a shortwave ejects out of Colorado a second round of storms will develop as a weak cold front enters into northwest Kansas. These storms will grow to linear pretty quickly and the main threat will be wind gusts 60-80 mph. The strongest of the 850 mb winds look to increase to 70 kts after midnight and these storms could easily mix those winds to the surface. Storm propagation to the east should be fairly rapidly however models don't have a consensus how far south the line will be. At this point the best chance of the overnight storms will be along the I-70 corridor and lesser chances to the south. Saturday the upper level trough will move into southwest Kansas and we should expect gusty southwest winds through the day and with the cold frontal passage the moisture will be scoured out of the region. With this combo fire weather will once again be a concern with winds 20-30 mph with higher gusts and humidity values falling to below 15%. Highs should reach into the upper 70s and lower 80s. .LONG TERM...(Saturday night through Friday) Issued at 152 PM CDT Fri Apr 22 2022 Sunday a much more robust cold front should move through the region with stronger cold air advection through the day. Initial winds will increase behind he front but with the quick arrival of a high we should see the winds diminish by afternoon. Highs will be in the upper 60s to lower 70s. Sunday night into Monday morning a shortwave trough will move through eastern Colorado and with some upslope winds medium term models are suggesting precipitation developing along the front range of the Rockies to the CO-KS border. It looks like the best lift with the shortwave should keep the moisture just west of the border so removed the slight POP chance that was in for our western counties for Sunday night. For the first parts of the week we should see upper level ridging moving into the plains which will keep us dry. Winds will pick up again for Tuesday and Wednesday as a surface low deepens in eastern Colorado and a shortwave moves from the four corners region to Nebraska. Upped the forecasted wind speeds for Tuesday and Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1200 AM CDT Sat Apr 23 2022 BUFR soundings continue to indicated boundary layer winds 40 knots or greater with +60 knot winds possible through at least 09z in the 1500 to 2000ft AGL level. Surface winds overnight will range from 30 to 35 knots with a few gusts up to 50 knots being possible at times. A line of thunderstorms will cross southwest Kansas overnight with the best chance for convection being in the Garden City and Liberal areas between 07z and 09z Saturday. Convection will cross the Hays and Dodge City area between 08z and 11z Saturday. Once these storms passe the strong south winds will shift to the southwest and decrease into the 20 to 25 knot range. VFR ceilings in the 4000ft to 8000ft AGL level overnight will give way to clearing skies once these thunderstorms pass. && .FIRE WEATHER... Issued at 200 PM CDT Fri Apr 22 2022 A fire weather watch is in effect for Saturday as winds will be picking up out of the southwest to 20-30 mph with higher gusts and colder air behind a weak cold front will drop relative humidity values to around 10-12% by the afternoon. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 78 41 69 / 50 0 0 0 GCK 51 76 38 66 / 60 0 0 0 EHA 50 75 38 67 / 30 0 0 0 LBL 53 78 39 69 / 30 0 0 0 HYS 58 78 42 68 / 70 0 0 0 P28 65 84 47 74 / 40 30 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 4 AM CDT /3 AM MDT/ Saturday for KSZ030- 031-043>046-061>066-074>081-084>090. Fire Weather Watch from Saturday afternoon through Saturday evening for KSZ030-031-043>046-061>066-074>081-084>090. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Burgert FIRE WEATHER...Tatro
Hazardous weather outlook, Apr 22, 2:05 PM CDT, 10 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 205 PM CDT Fri Apr 22 2022 KSZ030-031-043>046-061>066-074>081-084>090-231915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 205 PM CDT Fri Apr 22 2022 /105 PM MDT Fri Apr 22 2022/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Tonight. Day 1 Discussion ---------------- Two rounds of storms will be possible for tonight. Storms could be possible after 6 PM along a dry line for areas roughly along and west of highway 83. Main threat with these storms will be large hail 2 inches in diameter or larger and gusty winds. An isolated tornado can't be ruled out, however the overall environment doesn't look favorable for tornado develop. A second round of storms is forecast to develop in northwest Kansas and will evolve into a squall line after midnight as it moves eastward. The main threat with these storms will be wind gusts over 70 mph. The best chance of storms will be along the I-70 corridor with lesser chances as you move south. Day 1 Hazards ------------- * Non-thunderstorm wind: Limited risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Saturday through Wednesday. Days 2-7 Discussion ------------------- Elevate risk of fire weather for Saturday as winds will be out of the southwest at 20-30 mph with higher gusts and relative humidity values falling to 10-12% Days 2-7 Hazards ---------------- * Saturday - Fire weather: Elevated risk * Sunday - Fire weather: Elevated risk * Monday - Fire weather: Elevated risk * Tuesday - Excessive cold: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Wednesday - Excessive cold: Elevated risk - Non thunderstorm wind: Limited risk * Thursday - Excessive cold: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 6 PM this evening. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc
In the hours before
Local storm report, Apr 22, 9:00 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
900 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM TSTM WND GST 4 NW PIERCEVILLE 37.93N 100.72W
04/22/2022 M62 MPH FINNEY KS ASOS
REPORTED AT GARDEN CITY REGIONAL AIRPORT.
&&Local storm report, Apr 22, 9:04 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
904 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM TSTM WND GST 1 E SCOTT CITY 38.48N 100.89W
04/22/2022 E61 MPH SCOTT KS ASOS
REPORTED AT SCOTT CITY MUNICIPAL AIRPORT.
&&Local storm report, Apr 22, 9:07 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
907 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM HAIL 8 N GARDEN CITY 38.10N 100.86W
04/22/2022 E2.00 INCH FINNEY KS TRAINED SPOTTER
&&
MRSpecial weather statement, Apr 22, 9:12 PM CDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
912 PM CDT Fri Apr 22 2022
KSZ030-031-230300-
Trego KS-Ellis KS-
912 PM CDT Fri Apr 22 2022
...A strong thunderstorm will impact portions of eastern Trego and
northwestern Ellis Counties through 1000 PM CDT...
At 912 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cedar Bluff, moving north at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Ogallah and Riga around 925 PM CDT.
Ellis around 930 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3870 9967 3877 9989 3913 9975 3913 9939
TIME...MOT...LOC 0212Z 201DEG 41KT 3881 9975
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TATROLocal storm report, Apr 22, 9:41 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
941 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL 2 S AMY 38.45N 100.60W
04/22/2022 M1.25 INCH LANE KS PUBLIC
&&Local storm report, Apr 22, 10:31 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1031 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL 5 SE HEALY 38.55N 100.54W
04/22/2022 E2.00 INCH LANE KS EMERGENCY MNGR
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 7:35 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 40 min |
| Apr 22, 7:41 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 34 min |
| Apr 22, 7:44 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 46 min |
| Apr 22, 7:58 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 26 min |
| Apr 22, 8:09 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 51 min |
| Apr 22, 8:44 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Scott | 34 min |
| Apr 22, 8:52 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 53 min |
| Apr 22, 9:04 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 56 min |
| Apr 22, 9:12 PM CDT | Special Weather Statement | DDC | Trego | 48 min |
| Apr 22, 9:57 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 16 min |
| Apr 22, 10:25 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 25 min |
| Apr 22, 11:34 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 56 min |
| Apr 23, 12:30 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 60 min |
| Apr 23, 12:59 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Hamilton, Kearny, Lane, Scott | 61 min |
| Apr 23, 1:03 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny, Morton, Stanton and 1 more | 57 min |
| Apr 23, 1:52 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Gray, Haskell, Meade, Seward, Stevens | 53 min |
| Apr 23, 1:55 AM CDT | Red Flag Warning | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 19 hr |
| Apr 23, 1:55 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Hodgeman | 65 min |
| Apr 23, 1:58 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Hodgeman, Lane, Ness, Trego | 62 min |
| Apr 23, 2:42 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Gray, Kiowa, Meade and 1 more | 78 min |
| Apr 23, 2:44 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Gray, Hodgeman, Ness, Pawnee | 76 min |
| Apr 23, 2:47 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Pawnee, Rush, Trego | 73 min |
| Apr 23, 3:50 AM CDT | Special Weather Statement | DDC | Clark, Comanche, Kiowa, Pratt | 70 min |
| Apr 23, 3:52 AM CDT | Special Weather Statement | DDC | Edwards, Pawnee, Stafford | 68 min |
| Apr 23, 4:55 AM CDT | Special Weather Statement | DDC | Stafford | 35 min |
| Apr 23, 4:57 AM CDT | Special Weather Statement | DDC | Barber, Comanche, Pratt | 78 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.